Israel Journal of Mathematics

, Volume 132, Issue 1, pp 125-168

First online:

On positivity of solutions of degenerate boundary value problems for second-order elliptic equations

  • Yehuda PinchoverAffiliated withDepartment of Mathematics, Technion-Israel Institute of Technology Email author 
  • , Tiferet Saadon (Suez)Affiliated withDepartment of Mathematics, Technion-Israel Institute of Technology

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


In this paper we study thedegenerate mixed boundary value problem:Pu=f in Ω,B u =gon Ω∂Г where ω is a domain in ℝ n ,P is a second order linear elliptic operator with real coefficients, Γ⊆∂Ω is a relatively closed set, andB is an oblique boundary operator defined only on ∂Ω/Γ which is assumed to be a smooth part of the boundary.

The aim of this research is to establish some basic results concerning positive solutions. In particular, we study the solvability of the above boundary value problem in the class of nonnegative functions, and properties of the generalized principal eigenvalue, the ground state, and the Green function associated with this problem. The notion of criticality and subcriticality for this problem is introduced, and a criticality theory for this problem is established. The analogs for the generalized Dirichlet boundary value problem, where Γ=∂Ω, were examined intensively by many authors.